Kansas, 2008

Hail and Damaging Wind in Kansas, June 20, 2008

June 20, 2008 · NWS DDC · 12 events in 5 counties and zones

Another day of severe thunderstorms occurred across the area. very similar to 24 hours previous.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another day of severe thunderstorms occurred across the area. Another jet streak was moving across the area...very similar to 24 hours previous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 1:43 AM CST, 11 hours 42 minutes earlier.

Area forecast discussion, Jun 20, 1:43 AM CST, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
243 AM CDT FRI JUN 20 2008

.DISCUSSION...

DAYS 1-2...

CONVECTION WILL CONTINUE TO BE THE MAIN FORECAST ISSUE FOR THE
SHORT TERM.

NORTHWESTERLY FLOW ALOFT CONTINUES OVER THE PLAINS STATES, AND
THIS PATTERN WILL CHANGE LITTLE THROUGH THE NEXT FEW DAYS. A WEAK
DISTURBANCE/JET STREAK WAS HELPING TO BREAK OUT THUNDERSTORMS OVER
CO AND NW KS. LATEST RADAR TRENDS HAVE SHOWN THE ACTIVITY
DECREASING SOMEWHAT, BUT STILL HEADED IN OUR DIRECTION. SPC MESO-
ANALYSIS SHOWS SOME DECENT ELEVATED CAPE OVER OUR NORTHWESTERN
COUNTIES, WHILE FURTHER SOUTH INSTABILITY IS LIMITED DUE TO BEING
WORKED OVER BY LAST EVENINGS CONVECTION. PLENTY OF 850MB AND SFC
MOISTURE TO WORK WITH.  INSERTED SOME POPS INTO OUR WEST FOR THE
EARLY MORNING, BUT WILL WATCH RADAR AND MAKE LAST MINUTE UPDATES.

WEAK SFC HIGH OVER THE ROCKIES AND NORTHERN AND CENTRAL PLAINS AS
SEEN ON THE 03Z SFC MAP WILL MOVE EASTWARD DURING THE DAY TODAY.
THIS SHOULD ALLOW WINDS TO SHIFT AROUND TO A MORE UPSLOPE
DIRECTION. MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON A WEAK
SHORTWAVE MOVING THROUGH LATE IN THE DAY. AGAIN, MUCH WILL DEPEND
ON THE MESOSCALE, AND WHAT EXACTLY HAPPENS WITH THIS MORNINGS
ELEVATED CONVECTION. FOR NOW, WILL BET ON THE ACTIVITY ENDING BY
MID MORNING, ALLOWING TEMPS TO WARM INTO THE 80S AND SFC BASED
CAPES TO RETURN ABOVE 1000 J/KG. WITH UPSLOPE AND THE SHORTWAVE
COMING THROUGH, THINK THAT STORMS WILL FIRE OVER THE HIGH TERRAIN
OF EASTERN CO, MOVING INTO OUR FAR WESTERN COUNTIES AND EVENTUALLY
BECOMING ANOTHER MCS BY LATE EVENING. GOING FORECAST HAD HIGHEST
POPS IN OUR WEST, AND THIS CONTINUES TO SEEM REASONABLE, SO MADE
ONLY MINOR TWEAKS.

THE RIDGE OVER THE ROCKIES WILL START TO BECOME MORE AMPLIFIED BY
SATURDAY, WITH FLOW BECOMING SLIGHTLY MORE NORTH-NORTHWESTERLY.
STILL PLENTY OF LOW LEVEL MOISTURE IN PLACE, AND THERE IS STILL
THE POSSIBILITY OF ANY WEAK VORT MAX SETTING SOMETHING OFF AND
MOVING IT SOUTHEASTWARD INTO WESTERN KS. WILL CONTINUE TO KEEP
POPS IN OUR WEST FOR LATE SATURDAY AFTERNOON AND INTO THE EVENING.
HIGHS SATURDAY WILL AGAIN BE DEPENDANT ON WHAT CLOUDS ARE HANGING
AROUND, BUT THINK WE SHOULD SEE SOME SUN AND WE WILL GET INTO THE
HIGHER 80S. LOWS BOTH TONIGHT AND SATURDAY NIGHT SHOULD BE FAIRLY
SIMILAR, WITH CLOUDS AND HIGH DEWPOINTS KEEPING READINGS IN THE 60S.

DAYS 3-7...

IN THE EXTENDED...A GOOD SHORT WAVE TROUGH WITH AN ASSOCIATED
SURFACE FRONT WILL CROSS THE CENTRAL PLAINS MONDAY AFTERNOON INTO
TUESDAY MORNING.  THIS WILL BRING CHANCES FOR CONVECTION TO
SOUTHWESTERN KANSAS AND THE CURRENT GRIDS REFLECT THIS WELL WITH 40
POPS MONDAY AFTERNOON AND CONTINUING WITH 30 POPS MONDAY NIGHT.
BACKED OFF TO HIGH 20S POPS IN MY WESTERN 1/4TH CWA AS THE UPPER
SUPPORT WILL BE FOCUSED TO OUR NORTH AND ANY DRY LINE THAT SETS UP
WILL NOT RUN INTO ABUNDANT MOISTURE UNTIL IT ENTERS CENTRAL KANSAS.
OTHER THAN THAT SMALL ADJUSTMENT TO MONDAY AFTERNOON AND NIGHT POPS
THE ONLY OTHER CHANGE MADE WAS TO BUMP QPF DOWN FOR THE SAME TIME
PERIOD.  THE ECMWF IS THE MORE AGGRESSIVE WITH MEASURABLE PRECIP FOR
OUR CWA THAN THE GFS...WHICH IS ATYPICAL FOR THESE TWO MODELS.
HOWEVER...THE GFS APPEARS TO HAVE THE STRONGER SHORT WAVE TROUGH OF
THE TWO.  THE CANADIAN MODEL ALSO SEEMS TO KEEP THE 500MB WAVE
FARTHER NORTH THAN THE GFS.

TEMPERATURES SEEM ON TRACK AND IN TOLERANCE WITH SURROUNDING WFOS
ISC GRIDS.  RELATIVELY COOLER ON MONDAY WITH PRECIP...REBOUNDING
INTO THE LOWER 90S BY WEDNESDAY...AND PERHAPS WARMEST ON THURSDAY
WITH MID 90S SOUTHWEST AND LOWER 90S NORTHEAST.

.AVIATION...

FOR MOST OF THE 24 HOUR FORECAST...VFR CONDITIONS WILL PREVAIL WITH
CIRRUS CIGS AND GOOD VSBYS.  THERE IS A SLIGHT CHANCE FOR A
THUNDERSTORM IN THE GCK TAF SITE BETWEEN 18 AND 22Z.  CIGS NEAR TRW
MAY FLIRT WITH MVFR BKN050CB CATEGORY...BUT BE VERY SHORT LIVED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  62  88  64 /  30  30  20  20
GCK  85  60  87  62 /  30  30  20  20
EHA  88  60  86  61 /  40  50  20  20
LBL  86  61  87  63 /  40  50  20  20
HYS  84  61  87  63 /  20  20  20  20
P28  85  64  90  67 /  20  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/12/12
Hazardous weather outlook, Jun 20, 3:29 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
429 AM CDT FRI JUN 20 2008

KSZ030-031-043>046-061>066-074>081-084>090-210930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
429 AM CDT FRI JUN 20 2008 /329 AM MDT FRI JUN 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER THE HIGH PLAINS
THIS AFTERNOON...MOVING SOUTHEASTWARD INTO WESTERN KANSAS. WITH
INSTABILITY AND GOOD SHEAR...SOME OF THE STORMS COULD BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE.  THE STORMS
WILL MERGE INTO A COMPLEX AND MOVE SOUTHWARD INTO OKLAHOMA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY WEST OF HIGHWAY 83
SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE INTO NEXT WEEK...WITH THE PRIMARY CONCERN FOR SEVERE
WEATHER ON MONDAY AFTERNOON AND EVENING. STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED MAINLY WEST OF A LIBERAL
TO SCOTT CITY LINE AFTER 3 PM CDT THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
June 20, 1:25 PM CST
Where
Scott County, 10.31 mi WSW of Scott State Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.630, -101.100

Hail, Scott

When
June 20, 2:14 PM CST
Where
Scott County, 6.5 mi SW of Shallow Water
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.310, -101.000

Hail, Scott

When
June 20, 2:27 PM CST
Where
Scott County, 6.7 mi SW of Shallow Water
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -100.990

Thunderstorm Wind, Finney

When
June 20, 2:53 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.980, -100.860

This was a weatherlab report from Bernadine Sitts Intermediate school.

Hail, Hamilton

When
June 20, 1:55 PM MST
Where
Hamilton County, 4.15 mi N of Syracuse
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.040, -101.750

Hail, Finney

When
June 20, 3:00 PM CST
Where
Finney County, 1.63 mi E of Garden City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -100.840

Hail, Hamilton

When
June 20, 2:43 PM MST
Where
Hamilton County, 2.58 mi WSW of Mayline
Measured
1.75 in hail
Reported by
Public
Coordinates
37.950, -101.710

Hail, Hamilton

When
June 20, 2:45 PM MST
Where
Hamilton County, Syracuse
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.980, -101.750

One inch diameter hail was also reported by the broadcast media in the same area.

Hail, Stanton

When
June 20, 4:23 PM CST
Where
Stanton County, 4.69 mi NNE of Stanton Co Arpt
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.640, -101.660

Hail, Stanton

When
June 20, 4:58 PM CST
Where
Stanton County, 1.76 mi SW of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -101.900

Hail, Stevens

When
June 20, 5:30 PM CST
Where
Stevens County, 1.79 mi WNW of Hugoton Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.180, -101.400

Hail, Stevens

When
June 20, 5:43 PM CST
Where
Stevens County, 4.96 mi SSE of Hugoton Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.100, -101.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119860, 119861, 119862, 119856, 119857, 119855, 119858, 119859, 119863, 119864, 119865, 119866.